Drought, Green
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Green forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Drought conditions continued from August, 2003, through September 2003, across south-central and southeast Wisconsin. Much of this area was in a severe drought (D2) status during the first part of the month, however, beneficial rains fell during the period of September 12-14.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Drought conditions continued from August, 2003, through September 2003, across south-central and southeast Wisconsin. Much of this area was in a severe drought (D2) status during the first part of the month, however, beneficial rains fell during the period of September 12-14. Rainfalls of 3 to 5 inches from Lafayette County to Green Lake County (with a small area of 6 inches in southwest Iowa County and northwest Lafayette County) were enough to lower the drought rating from severe to moderate (D1) in this area. However, monthly rainfall totals of about 2 inches or less were recorded near Lake Michigan, which allowed the drought rating over southeast Wisconsin to remain at severe. The monthly rainfall at Madison's (Dane Co.) Truax Field was 4.24 inches, or 1.16 above normal. This was only the 3rd month of the entire year to date that had above normal rainfall. The other two months (May and July) were barely above normal in the rainfall department. At Milwaukee's (Milwaukee Co.) Mitchell Field, only 1.65 inches of rain fell during September, 2003, or 1.65 inches below normal. May, 2003 was the only month to date in 2003 with above normal rainfall at Milwaukee (0.59 inch above normal). Water levels in lakes, rivers, and streams remained below normal for the entire month, although they briefly rose on September 13th and 14th in response to the rains. Newspaper reports indicated that corn yields were expected to be in the 70 to 100 bushels per acre range, compared to a normal of 130 to 140. Soybean yields were expected to range from 20 to 30 bushels per acre, about 50% of normal. In fact, some farmers were not expecting to harvest much of anything in October. Some parts of south-central and southeast Wisconsin have only received half of their normal precipitation from November, 2002 through September, 2003. However, some spotty locations in 2003 have managed to pick up enough rain to have near average crop yields. Some farmers felt that the drought in 2003 was perhaps as bad as the 1988 drought, or worse, and that one would have to go back to 1933 to find a summer as dry as the 2003 summer. Throughout south-central and southeast Wisconsin, some trees continued to drop their leaves (without color) due to the continued dryness.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 31, 2:17 PM CST, 9 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 AM CDT SUN AUG 31 2003 FCST FOCUS ON SHARP CUTOFF OF PCPN FROM FAR SRN WI INTO ILLINOIS TONIGHT INTO MONDAY. MODELS HAVE STRUGGLED WITH HOW FAR NORTH TO BRING THE RAIN. FROM 24HRS AGO...THE END RESULT HAS BEEN A COMPROMISE BETWEEN THE OVERLY AGRESSIVE ETA AND THE MORE CONSERVATIVE GFS. FROM THIS MORNINGS RUN...THE ETA IS NOT HANDLING THE CURRENT PCPN COVERAGE AS WELL AS THE GFS AND WILL FOLLOW THE GFS FAIRLY CLOSELY ON COVERAGE/TIMING. INVERTED TROF WITH ORIGINS BACK INTO TX IS TAPPING COPIOUS MOISTURE CONNECTED TO THE WRN GULF. THIS MOISTURE IS INTERSECTING THE SFC AND H8 BNDRIES FM CNTRL TO NRN IL. LOTS OF MASS CONVERGENCE IS RESULTING IN STEADY RAINS TO OUR SOUTH. TO THE NORTH...DRY HIGH IS DOING ITS BEST TO BEAT IT BACK. WL GO WITH OCNL LIGHT RAIN IN FAR SE CORNER...WITH BUFFER CHC/SLGT CHC LIGHT RAIN ON NRN AND WRN PERIPHERY. WL HANG ONTO A CHANCE MONDAY MORNING...BUT END PCPN BY AFTN. LOOKS QUIET THRU TUESDAY. NEXT CHC FOR RAIN COMES WITH ARRIVAL OF NEXT STRONG S/W IN NW FLOW. HOWEVER...THIS IS NO DROUGHT BUSTER. BEST RAINS TO REMAIN N OF CWA... CLOSER TO PARENT S/W ROLLING ACRS NRN GRT LKS. WE GET TAIL OF S/W WITH MOISTURE LIMITED. STUCK FAIRLY CLOSE TO MOS AND NEEDED BLENDED IN ISC COORD. .MKX...NONE. DAVIS
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. TZ
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336819, 5336820, 5336821, 5336822, 5336823, 5374705, 5374706, 5374707, 5374708, 5374709, 5374710, 5374711, 5374712, 5374713, 5374714, 5374715, 5374716, 5374717, 5374718, 5374789.